Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 411, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2003, 6:32 PM EDT for Walker County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:32 PM EDT (22:32 UTC)
- Expired
- Aug 4, 2003, 7:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
700 WUUS52 KFFC 042232 SVRATL GAC295-042300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 629 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WALKER COUNTY IN NORTHWEST GEORGIA * UNTIL 700 PM EDT * AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL WALKER COUNTY...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTHEASTERN WALKER COUNTY. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3475 8517 3466 8535 3458 8524 3462 8506 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:30 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 4, 5:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT MON AUG 4 2003 254 PM PUBLIC FORECAST DISCUSSION... .OVERVIEW...UPPER LEVEL PATTERN WILL CONTINUE TO AMPLIFY WITH RIDGE IN THE ROCKIES AND TROUGH IN JUST WEST OF EAST COAST. THIS SPELLS CONTINUE BELOW NORMAL TEMPS INTO THE WEEKEND WITH ABOVE NORMAL RAINFALL. WHAT NEW...THIS IS THE SAME PATTERN AFFECTING THE AREA LAST SEVERAL MONTHS. THE ONE THING STICKING OUT ON THE HEMISPHERIC PATTERN IS BOCLKING 594+ RIDGE IN WESTERN EUROPE. SUMMER TELECONNECTIONS SUPPORT EASTERN ATLANTIC TROUGH...WESTERN ATLANTIC RIDGE...EASTERN U.S. TROUGH...AND WESTERN U.S. RIDGE. NO SIGNS OF THIS BREAKING IN NEXT 10+ DAYS. .SHORT TERM...BEST 1000-850 MB MOISTURE CONVERGENCE HAS BEEN IN MIDDLE GA TODAY...WHERE ORGANIZED CONVECTION IS. CLOUD COVER OVER N GA...HAS KEPT INSTABILITY LIMITED TO THIS POINT. SHORTWAVE IS PUSHING ACROSS CWA NEXT SEVERAL HOURS. LOW LEVEL MOISTURE FLUX CONVERGENCE HAS INCREASED LAST FEW HOURS...SO EXPECT MORE ISOLATED CONVECTION NEXT SEVERAL HOURS ACROSS CWA. MORE ORGANIZED CONVECTION WILL REMAIN IN MIDDLE TO EAST CENTRAL GA AHEAD OF SHORTWAVE THRU 7 PM. ANOTHER VORT LOBE/SPOKE CURRENTLY IN SOUTHERN IL WILL SWING SOUTHEAST OVERNIGHT AND MAY BRING ANOTHER ROUND OF SCT ACTIVITY MAINLY IN NW GA LATER TONIGHT AFTER 03-05Z. THEREFORE...WILL LEAVE HIGHER POPS IN NW. AS UPPER LEVEL TROUGH SHARPENS AND SHORTWAVES ROTATE THRU TROUGH...RAIN CHANCES WILL REMAIN GREATEST THRU WED. THE MAIN PROBLEM HAS BEEN TIMING AND DETAILS OF MESOSCALE PROCESSES. ETA HAS COME MORE IN LINE WITH NGM AND GFS AND UKMET OVER EVOLUTION OF THE DETAILS NEXT 2 TO 3 DAYS. EXPECT A COMPLEX OF STORMS TO FORM TONIGHT TO OUR WEST AND PUSH SOUTHEAST ALONG SFC DEWPOINT/THETA-E GRADIENT. THIS COULD AFFECT FAR WESTERN GA LATER TONIGHT. EXPECT ANOTHER COMPLEX OF STORMS TO RIDE SOUTHEAST IN GA LATE TUE INTO EARLY WED. ONLY DIFFERENCE IN MODELS IS LOCATION. GFS MOVES THIS ACROSS ENTIRE CWA WHILE ETA SUGGESTS SOUTHERN CWA. NGM IS IN BETWEEN. WITH UNCERTAINTY...PREFER ENTIRE CWA SOLUTION OF GFS FOR NOW. LI VALUES WILL DROP TO -2C TO -4C BY TUE AFTERNOON AND NIGHT...WHILE PE AND PW VALUES RISE TO NEAR 2 INCHES ALONG WITH PRIME LOCATION OF LEFT SIDE OF LOW-LEVEL THETA-E RIDGE. IN ADDITION...PE VALUES SHOULD BE MAXIMIZED BY LOW LEVEL JET...NOSE OF EULERIAN MOISTURE TRANSPORT...AND CONVECTION STORM INDEX VALUES OF 1.0 OR GREATER. THUS...EXPECT MAIN THREAT OF WILL LOCALLY HEAVY RAIN LATER TUE INTO EARLY WED. AS FOR MAX TEMPS...GUIDANCE REMAINS TOO WARM...AND THICKNESS TECHNIQUES CONTINUE TO SUPPORT TEMPS SEVERAL DEGREES BELOW GUIDANCE...CLOSEST TO GFS MOS FOR MAXES. WILL MAINTAIN CURRENT MIN TEMPS IN FORECAST. .EXTENDED...UKMET/GFS/ECWMF IN GOOD AGREEMENT THAT TROUGHING WILL REMAIN WITH US INTO THE WEEKEND...BUT WILL GRADUAL FILL AND WEAKEN. THIS MEANS RAIN CHANCES WILL DECREASE AFTER WED INTO ISOLATED CATEGORY. HOWEVER...WITH MEAN RH VALUES OF 60 TO 70 PERCENT...EXPECT LOTS OF CLOUDS AND SOME SUN...WITH TEMPS BELOW GFS MOS GUIDANCE. WILL TRIM UP TO 5 DEGREES FROM MOS FOR MAXES...CLOSE TO CURRENT FORECAST. MINS LOOK ON TRACK. .PRELIMINARY POINT TEMPS/POPS... KATL 70 83 70 82 / 20 40 60 50 KAHN 69 85 70 84 / 20 30 50 50 KGVL 68 84 69 82 / 20 30 50 50 KRMG 68 86 69 84 / 40 50 70 40 KCSG 72 89 72 87 / 20 40 40 50 KMCN 71 90 72 87 / 30 30 40 50 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. .AVIATION DISCUSSION... SCATTERED CONVECTION ONGOING ACROSS AREA. THIS SHOULD DISSIPATE AFTER SUNSET. HIGH RELATIVE HUMIDITY REMAINS BELOW 800MB. TONIGHT SHOULD BE SIMILAR TO LAST NIGHT IN TERMS OF CEILINGS AND FOG...ALL STATIONS SHOULD DROP TO IFR/MVFR BETWEEN 5-13Z. YET ANOTHER UPPER DISTURBANCE APPROACHING FROM WEST WILL BRING TSRA TO ATL-CSG VICINITY AROUND 18Z AND TO AHN-MCN AREA BY 20Z. NOEL/MOLLER/13
Hazardous weather outlook, Aug 4, 6:25 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 625 PM EDT MON AUG 4 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-050300- 625 PM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING. .SYNOPSIS... A WARM MOIST AIRMASS WILL PERSIST OVER NORTH AND CENTRAL GEORGIA THROUGH TONIGHT AS A WEAK SURFACE BOUNDARY MEANDERS ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SWEEP ACROSS THE TENNESSEE VALLEY LATE TONIGHT. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE PRIMARY THREAT BEING LOCALLY HEAVY RAIN WHICH COULD PRODUCE FLOODING. FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA THROUGH THE EVENING. WITH CAPES AROUND 2500 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 4 RANGE...SOME OF THE STORMS MAY BE SEVERE. THE BEST CHANCE FOR THUNDERSTORMS THROUGH THE EVENING WILL BE NORTH OF AN ATLANTA TO ATHENS LINE. WITH THE LOSS OF DAYTIME HEATING THE THREAT OF THUNDERSTORMS WILL LESSEN AFTER MIDNIGHT. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS...SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 4, 1:21 PM EDT, 5 hours 11 minutes before
GAZ093-095-104>106-041800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 121 PM EDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...AND BRIEF HEAVY RAIN IN CRISP...SUMTER...MACON...HOUSTON AND DOOLY COUNTIES UNTIL 200 PM EDT... THE BRIEF HEAVY RAIN MAY EXCEED TWO INCHES IN AN HOUR. THIS MAY CAUSE SOME LOCALIZED FLOODING. AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BYROMVILLE...MOVING EAST AT 35 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 200 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 1:56 PM EDT, 4 hours 36 minutes before
GAZ095-096-105-107-108-041845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 156 PM EDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS TO 35 MPH...INTENSE LIGHTNING...AND HEAVY RAIN TO NEAR 2 INCHES IN AN HOUR IN WILCOX...PULASKI...BLECKLEY...HOUSTON AND DOOLY COUNTIES UNTIL 245 PM EDT... AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER UNADILLA...MOVING EAST AT 25 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 4:02 PM EDT, 2 hours 30 minutes before
GAZ110>113-042045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 402 PM EDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND INTENSE LIGHTNING IN TELFAIR...WHEELER...TOOMBS AND MONTGOMERY COUNTIES UNTIL 445 PM EDT... AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM AILEY TO 13 MILES SOUTH OF SCOTLAND...MOVING SOUTHEAST AT 25 MPH. THIS ACTIVITY SHOULD BE DIMINISHING OVER THE AREA BY 445 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 5:58 PM EDT, 34 minutes before
GAZ003-004-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 558 PM EDT MON AUG 4 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN WHITFIELD AND CATOOSA COUNTIES UNTIL 630 PM EDT... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COHUTTA...MOVING SOUTHEAST AT 10 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:22 PM EDT | Flash Flood Warning | FFC | Polk | 83 min |
| Aug 3, 9:27 PM EDT | Flash Flood Warning | FFC | Toombs | 93 min |
| Aug 4, 3:47 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 28 min |
| Aug 4, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Walker | 27 min |
| Aug 4, 7:30 PM EDT | Severe Thunderstorm Warning | FFC | Gordon | 30 min |
| Aug 4, 7:54 PM EDT | Flash Flood Warning | FFC | Walker | 2 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.